Re: re: Best medication/treatment for treatment restistant a
Originally Posted by Noca
Is your current treatment working well? Do you get side effects with your topical accutane?
My current treatment is working well, although I've been wanting to bomb my entire body's skin with a cycle of Accutane ever since I read about it. Facial acne is one thing, but shoulder acne/"bacne" is another monster, one that can't be easily treated with topicals. Too bad Accutane would cost me between $300 and $500 a month (even as generic). Damn retinoids and their high cost.
Retinoids are derived from vitamin A (aka retinoic acid), which is probably why vitamin A has the skin treatment qualities that it does. In fact, there is some website that sells bottles of highly concentrated vitamin A for topical treatment of skin problems (mainly acne). When I say highly concentrated, I mean 25,000 IU per drop, which is pretty high for those who are familiar with the IU system in vitamin dosages/measurements.
I've tried supplements, but none of them ever worked that great for me. I remember that a vitamin A supplement I took made my facial skin less oily for a few days, but that was all. I take a sublingual vitamin B complex supplement occasionally because I've read that the B vitamins (particularly B12) can help metabolism => increase medication absorption, and give energy to boot
I didn't have much of a life to ruin, but acne definitely tested that fact when I started breaking out badly back in high school. My mom finally let me see a dermatologist near the end of my junior year of high school, but I didn't come across RAM until the summer before my senior year.
As for side effects, think "sunburn." Retinoids like RAM, Tazorac, and Differin all work by increasing the rate at which your skin sheds its cells, which stops your pores from clogging, which really does stop zit formation at the source. But like I said, there is a sunburn that you get on your face for a couple of weeks once you first start treatment. Your skin peels and gets red and shiny for a while. It's a little painful, but that's because it's bringing all the crap at the base of your skin to the surface and then getting rid of it. It also speeds up healing (perk of being a vitamin A derivative), so when a zit does form, it can be gone within a day or so rather than a week to a month as mine used to last.
Since the point of retinoid treatment is to keep your pores unclogged, it's best to use cleansing and moisturizing products that specifically say "noncomedogenic" on the label. I used to use Purpose Gentle Daily Cleanser and its corresponding daily moisturizer/sunblock, but then I found this Eucerin Redness Relief skin calming system that actually worked a lot better (but is a lot more expensive). It's tinted light green, so it actually neutralizes the red color from acne/hyperpigmentation. I love that stuff. I need to go get some more from Walgreens.
Oh, and while antibiotics can be useful, they shouldn't be used long-term. I was on minocycline for almost a year and found that it was starting to kill the good bacteria in my digestive system, so I had to stop taking it. Doxycycline gave me terrible stomach cramps. I was never brave enough to try tetracycline being as it was the "strongest" of that type of antibiotic. I'm also apparently allergic to sulfa-based antibiotics because I tried Bactrim DS for my acne once, and it was during Hurricane Katrina. I had a rash all over the place (and I mean all
over the place) and no A/C or running water. That was an unpleasant experience...
Wellbutrin SR 300mg, Eskalith CR 900mg, Luvox 100mg
Things I have tried:
Lexapro, Zoloft, Celexa, Prozac, Paxil, Effexor XR, Remeron, Wellbutrin SR, Eskalith CR, Topamax, Valium, Xanax, Ativan, Ambien, Restoril, Desyrel, Ritalin, Adderall, Dexedrine, Inderal, Lopressor, Thorazine, Lamictal, Abilify, Depakote, Geodon, Seroquel, doxepin, chloral hydrate